Alert archive / Illinois / Tornado Warnings in 2004

Tornado Warning 52, NWS Chicago, IL

July 13, 2004Livingston County, Illinois

NWS Chicago, IL issued this tornado warning at Jul 13, 2004, 1:31 PM CDT for Livingston County, Illinois. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2004, 1:31 PM CDT (18:31 UTC)
Expired
Jul 13, 2004, 2:30 PM CDT
In force
59 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Livingston County, IL

The radar

The Chicago radar (KLOT), 93 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 2:09 PM CDTHAIL 1.756 Nw Cornell, ILHAIL WAS REPORTED IN THE TOWN OF MANVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 10:55 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1440 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 131831
TORLOT
ILC105-131930-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
130 PM CDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  LIVINGSTON COUNTY IN CENTRAL ILLINOIS

* UNTIL 230 PM CDT

* AT 130 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE
  THUNDERSTORM NEAR 11 MILES NORTH OF LONG POINT...MOVING SOUTHEAST
  AT 40 MPH.

* THE STORM WILL BE NEAR...
  LONG POINT AROUND 145 PM CDT.
  CORNELL AROUND 145 PM CDT.
  FLANAGAN AROUND 200 PM CDT.
  PONTIAC AROUND 205 PM CDT.

THIS STORM ALSO HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL.

GO TO THE BASEMENT AND SEEK SHELTER UNDER THE STAIRS OR UNDER A HEAVY
PIECE OF FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN
INTERIOR CLOSET...BATHROOM...OR HALLWAY ON THE LOWEST FLOOR. STAY
AWAY FROM WINDOWS.

LAT...LON 4075 8857 4076 8892 4111 8893 4111 8893
      4111 8859 4078 8840
$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Jul 13, 12:25 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 13, 12:25 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1225 PM CDT TUE JUL 13 2004

.DISCUSSION...
FORECAST CONCERN WILL BE CONVECTIVE CHANCES FROM THIS MORNING INTO
THIS EVENING.

REGIONAL PROFILERS INDICATING LLJ BEGINNING TO VEER TO THE WEST
ACROSS EASTERN NEBRASKA/WESTERN IOWA. CONVECTION DEVELOPED IN
ASSOCIATION WITH STRONG MOISTURE CONVERGENCE AT NOSE OF LOW LEVEL
JET ACROSS NWRN IA/SRN MN. WELL PRONOUNCED UPPER LEVEL CYCLONIC
CIRCULATION IS BEGINNING TO ADVANCE EASTWARD INTO SOUTHWEST ONTARIO
WITH KBIS SAMPLING A 50 KNOT 500 HPA WESTERLY WIND IN THE 00Z RAOB
DATA. EVENING RAOB FROM KDVN SHOWING SHALLOW MOIST LAYER BENEATH
VERY DRY WELL MIXED LAYER ABOVE 900 HPA. WEAK SURFACE PRESSURE
GRADIENT LINGERS ACROSS CWA AND WITH SFC DEW POINTS IN MID AND UPPER
60S...FOG HAS ONCE AGAIN THIS EVENING WITH REPORTS OF DENSE FOG
ALONG THE LAKESHORE. COVERAGE DOES NOT SEEM TO WARRANT ANY EARLY
MORNING ADVISORY BUT WILL CONTINUE MENTION OF AREAS OF FOG THROUGH
14Z.

LLJ WILL CONTINUE TO WEAKEN THROUGH MORNING HOURS BUT WILL TRANSPORT
MUCH MOISTER LOW LEVEL AIR INTO CWA. RUC/MESOETA DEPICTING AREA OF
STRONG 850 HPA MOISTURE CONVERGENCE ACROSS EASTERN IOWA BY 12Z
WORKING INTO WESTERN PORTIONS OF CWA IN 15Z-18Z TIME FRAME. WILL
INTRODUCE CHANCE OF MORNING -TSRA GIVEN STRONG MOISTURE CONVG AND
INCREASING INSTABILITY. SOME CONCERN FOR WIND POTENTIAL WITH ANY
MORNING CONVECTION BASED INITIALLY DRY MID LEVELS BUT GREATER SEVERE
RISK WILL EXIST THIS AFTERNOON INTO EARLY THIS EVENING. MID/UPPER
LEVEL JET STREAK SAMPLED ACROSS ND WILL MOVE SOUTHEASTWARD INTO
UPPER MS VALLEY WITH INCREASING UPPER DIFFLUENCE AHEAD OF SOUTHERN
CANADIAN SHORT WAVE. MESOETA HAS BEEN CONSISTENT WITH SB CAPE VALUES
BETWEEN 4000-5000 J/KG THIS AFTERNOON ESPECIALLY ACROSS NW INTO WC
ILLINOIS IN PROXIMITY TO SURFACE LOW WHERE LL DEW POINTS WILL LIKELY
BE MAXIMIZED. ANY DISCRETE AFTERNOON CONVECTION SHOULD QUICKLY
EVOLVE INTO LINEAR MODE BY MID TO LATE AFTERNOON GIVEN FAVORABLE
ORIENTATION OF STRONG MID LEVEL WINDS TO LOW LEVEL BAROCLINIC ZONE.
VERY POTENT UPPER PV ANOMALY ALSO EVIDENT IN ETA/GFS SOLUTIONS WITH
GOOD DRY STRATOSPHERIC INTRUSION ACTING TO ENHANCE WIND POTENTIAL.
SWODY1 UPGRADED TO MODERATE RISK FOR ENTIRE CWA AND WILL KEEP SEVERE
MENTION FOR ALL ZONES THIS AFTERNOON...AND ACROSS SE PORTIONS OF CWA
THIS EVENING.

MUCH DRIER LOW LEVEL AIR ADVECTS INTO NRN IL/NW IND OVERNIGHT BUT
KEPT MINS CLOSE TO GUIDANCE IN MID 60S WITH LACK OF DECOUPLING
OFFSETTING DRIER LOW LEVEL AIR. DECENT SYNOPTIC SCALE SUBSIDENCE FOR
WEDNESDAY BUT WITH COOLER MID LEVEL TEMPS SHOULD SEE JUST A FEW FAIR
WEATHER CU DEVELOP DURING THE AFTERNOON. RATHER UNEVENTFUL NEXT FEW
DAYS WITH NEXT CONCERN FOR FRIDAY. MODELS ALL BRING IN ANOTHER WAVE
IN NORTHERLY UPPER FLOW AND FOLLOWED UKMET/GFS CONSENSUS OF SLOWER
BUT LESS AMPLIFIED SOLUTION BRINGING NEXT CHANCE OF -TSRA TO MAINLY
NRN SECTIONS OF CWA FRI NIGHT. UPPER RIDGE AXIS ACROSS WESTERN CONUS
FLATTENS OUT FOR MON/TUE AS NEXT PAC WAVE CRASHES INTO SW CANADA.
THIS WILL HELP MODERATE TEMPS INTO EARLY NEXT WEEK WITH DRY
CONDITIONS.

NDM

&&

.AVIATION...
FOR 18Z TAFS:
GENERALLY VFR CONDS THROUGH NEXT 24 HOURS...INTERRUPTED BY PERIOD OF
SVR TSTMS THIS AFTN. BOUNDARY MOVING SE THRU LEE COUNTY HEADED SOUTH
OF TERMINALS. MAIN BAND WITH COLD FNT THIS AFTN IS STILL IN WI AND
ERN IA. SHUD BE MOVING TO RFD BY 2 PM...ORD AROUND 3 OR 4 PM AND OUT
OF GYY BY 6 PM. ONLY PUTTING THIS IN FOR A COUPLE HOURS THIS AFTN.
IF TSTMS DO GO THRU...SHUD STABILIZE WITH LTL TIME FOR REHEATING.
WITH FROPA AROUND 8 OR 9 PM...WINDS SHUD SWITCH TO NW WITH SCT CLDS
AROUND 4-8K. WILL MAINTAIN THAT OVERNIGHT TONIGHT...THEN DEVELOP BKN
VFR CU BY 11 AM WITH REMAINING LOW LVL MOISTURE CONVERGING IN
CYCLONIC FLOW.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Jul 13, 12:05 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
1205 PM CDT TUE JUL 13 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-141100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
1205 PM CDT TUE JUL 13 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY THIS EVENING ACROSS THE ENTIRE OUTLOOK AREA. THUNDERSTORMS ARE
EXPECTED TO BECOME MORE NUMEROUS DURING THE AFTERNOON AS A STRONG
UPPER LEVEL DISTURBANCE MOVES  SOUTHEAST ACROSS THE UPPER MIDWEST
AND INTO THE WESTERN GREAT LAKES...PUSHING A COLD FRONT SOUTHEAST
INTO NORTHERN ILLINOIS THIS AFTERNOON...CONTINUING INTO CENTRAL
ILLINOIS AND THROUGH NORTHWEST INDIANA DURING THIS EVENING. THIS
DISTURBANCE WILL BRING A GOOD CHANCE OF SEVERE WEATHER TO THE
REGION. THE MAIN THREATS FROM THE THUNDERSTORMS DURING THE AFTERNOON
AND EARLY EVENING WILL BE DAMAGING WINDS AND LARGE HAIL...WITH ALSO
A THREAT A TORNADO DEVELOPMENT. BY 7 PM...THE THREAT OF SEVERE
WEATHER WILL BE CONFINED MAINLY SOUTH OF INTERSTATE 80 WITH DAMAGING
WINDS CONTINUING AS THE MAIN THREAT THROUGH THE EVENING IN
ASSOCIATION WITH AN EXPECTED SQUALL LINE AS IT TRACKS SOUTHEAST. BY
MIDNIGHT...THE THREAT OF SEVERE WEATHER WILL HAVE COME TO AN END
ACROSS THE OUTLOOK AREA.

HOT AND HUMID CONDITIONS WILL BE WIDESPREAD ACROSS THE REGION TODAY.
HEAT INDICES WILL RISE TO AROUND 100 DEGREES THIS AFTERNOON SOUTH OF
INTERSTATE 80...WITH HEAT INDICES REACHING INTO THE MIDDLE 90S NORTH
OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON...AND LIKELY INTO THIS
EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-141100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
1205 PM CDT TUE JUL 13 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE THREAT OF THUNDERSTORMS WILL ON THE INCREASING DURING THE
AFTERNOON...WITH A MODERATE RISK OF SEVERE THUNDERSTORMS. THE MAIN
THREAT WITH THE STORMS WILL BE STRONG GUSTY WINDS IN EXCESS OF 45
KNOTS...WITH ALSO A THREAT OF LARGE HAIL AND POSSIBLY TORNADOES.

THE RISK OF SEVERE WEATHER WILL DIMINISH BY AROUND 6 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

In the hours before

Local storm report, Jul 13, 11:43 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1143 AM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             6 S POLO                41.90N 89.58W
07/13/2004  0.88 INCH        LEE                IL   TRAINED SPOTTER

1137 AM     HAIL             POLO                    41.98N 89.58W
07/13/2004  1.00 INCH        OGLE               IL   LAW ENFORCEMENT

&&

ALLSOPP
Local storm report, Jul 13, 12:18 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1218 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             DIXON                   41.85N 89.48W
07/13/2004  0.75 INCH        LEE                IL   PUBLIC

&&

ALLSOPP
Local storm report, Jul 13, 12:21 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1221 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND GST     AMBOY                   41.72N 89.33W
07/13/2004  60 MPH           LEE                IL   TRAINED SPOTTER

            QUARTER SIZE HAIL AND 55 TO 60 MPH WINDS.

&&

ALLSOPP
Local storm report, Jul 13, 12:39 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1239 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             AMBOY                   41.72N 89.33W
07/13/2004  1.00 INCH        LEE                IL   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL FROM AMBOY TO SUBLETTE

1232 PM     HAIL             SUBLETTE                41.64N 89.23W
07/13/2004  1.25 INCH        LEE                IL   TRAINED SPOTTER

&&

ALLSOPP
Local storm report, Jul 13, 1:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
107 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HAIL             MENDOTA                 41.55N 89.12W
07/13/2004  1.75 INCH        LA SALLE           IL   TRAINED SPOTTER

1250 PM     HAIL             MENDOTA                 41.55N 89.12W
07/13/2004  1.25 INCH        LA SALLE           IL   TRAINED SPOTTER

1244 PM     HAIL             MENDOTA                 41.55N 89.12W
07/13/2004  1.75 INCH        LA SALLE           IL   TRAINED SPOTTER

1235 PM     TSTM WND DMG     5 SW AMBOY              41.67N 89.40W
07/13/2004                   LEE                IL   EMERGENCY MNGR

            ROOF OFF ADDITION ONTO BARN AND ROWS OF CORN TAKEN OUT AT
            BRYER KNOLL AND ROCKY FORD.

&&

CLK

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:53 AM CDTSevere Thunderstorm WarningLOTOgle37 min
Jul 13, 11:28 AM CDTSevere Thunderstorm WarningLOTLee, Ogle62 min
Jul 13, 12:28 PM CDTSevere Thunderstorm WarningLOTLaSalle, Lee47 min
Jul 13, 12:47 PM CDTTornado WarningLOTLaSalle58 min
Jul 13, 2:04 PM CDTSevere Thunderstorm WarningLOTLaSalle56 min
Jul 13, 2:46 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois44 min

Nearby

Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.